Sharp entrywise perturbation bounds for markov chains

Erik Thiede, Brian Van Koten, Jonathan Weare

Research output: Contribution to journalArticlepeer-review


For many Markov chains of practical interest, the invariant distribution is extremely sensitive to perturbations of some entries of the transition matrix, but insensitive to others; we give an example of such a chain, motivated by a problem in computational statistical physics. We have derived perturbation bounds on the relative error of the invariant distribution that reveal these variations in sensitivity. Our bounds are sharp, we do not impose any structural assumptions on the transition matrix or on the perturbation, and computing the bounds has the same complexity as computing the invariant distribution or computing other bounds in the literature. Moreover, our bounds have a simple interpretation in terms of hitting times, which can be used to draw intuitive but rigorous conclusions about the sensitivity of a chain to various types of perturbations.

Original languageEnglish (US)
Pages (from-to)917-941
Number of pages25
JournalSIAM Journal on Matrix Analysis and Applications
Issue number3
StatePublished - 2015


  • Condition numbers
  • Markov chains
  • Perturbation bounds
  • Sensitivity analysis
  • Stochastic matrices

ASJC Scopus subject areas

  • Analysis


Dive into the research topics of 'Sharp entrywise perturbation bounds for markov chains'. Together they form a unique fingerprint.

Cite this